The Annals of Probability

Large deviations

S. R. S. Varadhan

Full-text: Open access

Abstract

This paper is based on Wald Lectures given at the annual meeting of the IMS in Minneapolis during August 2005. It is a survey of the theory of large deviations.

Article information

Source
Ann. Probab. Volume 36, Number 2 (2008), 397-419.

Dates
First available: 29 February 2008

Permanent link to this document
http://projecteuclid.org/euclid.aop/1204306957

Digital Object Identifier
doi:10.1214/07-AOP348

Mathematical Reviews number (MathSciNet)
MR2393987

Subjects
Primary: 60-02: Research exposition (monographs, survey articles) 60F10: Large deviations

Keywords
Large deviations rare events

Citation

Varadhan, S. R. S. Large deviations. The Annals of Probability 36 (2008), no. 2, 397--419. doi:10.1214/07-AOP348. http://projecteuclid.org/euclid.aop/1204306957.


Export citation

References

  • Cramèr, H. (1938). Sur un nouveau théorème-limite de la théorie des probabilités. Actualités Scientifiques et Industrialles 736 5–23. Colloque Consecré à la Théorie des Probabilités 3. Hermann, Paris.
  • Dembo, A. and Zeitouni, O. (1998). Large Deviations Techniques and Applications, 2nd ed. Springer, New York.
  • Donsker, M. D. and Varadhan, S. R. S. (1975). Asymptotic evaluation of certain Markov process expectations for large time. I. Comm. Pure Appl. Math. 28 1–47.
  • Donsker, M. D. and Varadhan, S. R. S. (1975). Asymptotic evaluation of certain Markov process expectations for large time. II. Comm. Pure Appl. Math. 28 279–301.
  • Donsker, M. D. and Varadhan, S. R. S. (1976). Asymptotic evaluation of certain Markov process expectations for large time. III. Comm. Pure Appl. Math. 29 389–461.
  • Donsker, M. D. and Varadhan, S. R. S. (1983). Asymptotic evaluation of certain Markov process expectations for large time. IV. Comm. Pure Appl. Math. 36 183–212.
  • Deuschel, J. D. and Stroock, D. W. (1989). Large Deviations. Academic Press, Boston.
  • Dupuis, P. and Ellis, R. S. (1997). A Weak Convergence Approach to the Theory of Large Deviations. Wiley, New York.
  • Ellis, R. S. (2006). Entropy, Large Deviations, and Statistical Mechanics. Springer, Berlin.
  • Esscher, F. (1932). On the probability function in the collective theory of risk. Skandinavisk Aktuarietidskrift 15 175–195.
  • Feng, J. and Kurtz, T. G. (2006). Large Deviations for Stochastic Processes. Amer. Math. Soc., Providence, RI.
  • Freidlin, M. I. and Wentzell, A. D. (1998). Random Perturbations of Dynamical Systems, 2nd ed. Springer, New York.
  • Gärtner, J. (1977). On large deviations from an invariant measure (in Russian). Teor. Verojatnost. i Primenen. 22 27–42.
  • Kipnis, C. and Landim, C. (1999). Scaling Limits of Interacting Particle Systems. Springer, Berlin.
  • Kosygina, E., Rezakhanlou, F. and Varadhan, S. R. S. (2006). Stochastic homogenization of Hamilton–Jacobi–Bellman equations. Comm. Pure Appl. Math. 59 1489–1521.
  • Lanford, O. E. (1973). Entropy and equilibrium states in classical statistical mechanics. In Statistical Mechanics and Mathematical Problems (A. Lenard, ed.) 1–113. Lecture Notes in Phys. 20. Springer, Berlin.
  • Lions, P. L. and Souganidis, P. E. (2005). Homogenization of “viscous” Hamilton–Jacobi equations in stationary ergodic media. Comm. Partial Differential Equations 30 335–375.
  • Sanov, I. N. (1957). On the probability of large deviations of random magnitudes (in Russian). Mat. Sb. N. S. 42 (84) 11–44.
  • Shwartz, A. and Weiss, A. (1995). Large Deviations for Performance Analysis. Chapman and Hall, London.
  • Varadhan, S. R. S. (1967). Diffusion processes in a small time interval. Comm. Pure Appl. Math. 20 659–685.
  • Varadhan, S. R. S. (1984). Large Deviations and Applications. SIAM, Philadelphia.
  • Varadhan, S. R. S. (2003). Large deviations and entropy. In Entropy. Princeton Ser. Appl. Math. 199–214. Princeton Univ. Press.
  • Varadhan, S. R. S. (1996). The complex story of simple exclusion. In Itô’s Stochastic Calculus and Probability Theory 385–400. Springer, Tokyo.
  • Varadhan, S. R. S. (2003). Large deviations for random walks in a random environment. Dedicated to the memory of Jürgen K. Moser. Comm. Pure Appl. Math. 56 1222–1245.
  • Zeitouni, O. (2002). Random walks in random environments. In Proceedings of the International Congress of Mathematicians III (Beijing, 2002) 117–127. Higher Ed. Press, Beijing.